Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 94, NWS Green Bay, WI

August 9, 2005Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 9, 2005, 8:14 AM CDT for Vilas County, Wisconsin. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2005, 8:14 AM CDT (13:14 UTC)
Expired
Aug 9, 2005, 9:00 AM CDT
In force
46 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Vilas County, WI

The radar

The Marquette radar (KMQT), 175 km from the middle of the area, began a volume at 13:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 8:24 AM CDTTSTM WND DMGMercer, WIMANY TREES DOWN AND POWER IS OUT
Aug 9, 8:35 AM CDTTSTM WND DMGManitowish Waters, WIPOWER LINES AND TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 5:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1641 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 091317
SVRGRB
WIC125-091400-
/O.NEW.KGRB.SV.W.0094.050809T1314Z-050809T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
816 AM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST VILAS COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 900 AM CDT

* AT 815 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL UP TO 1 INCH IN
  DIAMTER.  THIS STORM WAS LOCATED 8 MILES WEST OF WINCHESTER...OR 
  ABOUT 29 MILES NORTHEAST OF PARK FALLS...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINCHESTER BY 825 AM...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A STURDY 
BUILDING.  STAY AWAY FROM WINDOWS.

LAT...LON 4633 9022 4597 9015 4616 8911 4647 8929

$$

JKL
4 follow-up statements
000 
WWUS53 KGRB 091325
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
824 AM CDT TUE AUG 9 2005

WIC125-091400-
/O.CON.KGRB.SV.W.0094.000000T0000Z-050809T1400Z/
VILAS WI-
824 AM CDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 AM CDT FOR 
NORTHWEST VILAS COUNTY...

AT 820 AM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE 
THUNDERSTORMS CAPABLE OF PRODUCING HAIL...AND WINDS TO 60 MPH. THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WINCHESTER TO 7 
MILES SOUTH OF MANITOWISH WATERS. THE STORMS WERE MOVING EAST AT 40 
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BOULDER JUNCTION BY 835 AM...
  LAND O LAKES BY 855 AM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

LAT...LON 4633 9022 4597 9015 4616 8911 4647 8929

$$

JKL
000 
WWUS53 KGRB 091336
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
834 AM CDT TUE AUG 9 2005

WIC125-091400-
/O.CON.KGRB.SV.W.0094.000000T0000Z-050809T1400Z/
VILAS WI-
834 AM CDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 AM CDT FOR VILAS
COUNTY...

AT 833 AM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE 
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL. THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PRESQUE ISLE TO LAC 
DU FLAMBEAU. THE STORMS WERE MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BOULDER JUNCTION BY 840 AM...
  STAR LAKE BY 855 AM...

IF ON AREA LAKES...GET OUT OF THE WATER AND MOVE INDOORS. MOVE TO 
SAFE SHELTER NOW.

LAT...LON 4633 9022 4590 9012 4610 8896 4647 8929

$$

JKL
000 
WWUS53 KGRB 091347
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
846 AM CDT TUE AUG 9 2005

WIC125-091400-
/O.CON.KGRB.SV.W.0094.000000T0000Z-050809T1400Z/
VILAS WI-
846 AM CDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 AM CDT FOR VILAS
COUNTY...

AT 842 AM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES 
NORTHEAST OF BOULDER JUNCTION TO 9 MILES EAST OF LAC DU FLAMBEAU.

DAMAGING WINDS WILL LIKELY AFFECT THE FAR NORTHERN PART OF VILAS 
COUNTY NEAR THE STATE BORDER. 
 
THE STORMS WERE MOVING EAST AT 40 MPH.

THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM 
WINDOWS

LAT...LON 4633 9022 4590 9012 4610 8896 4647 8929

$$

JKL
000 
WWUS53 KGRB 091359
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
857 AM CDT TUE AUG 9 2005

WIC125-091409-
/O.EXP.KGRB.SV.W.0094.000000T0000Z-050809T1400Z/
VILAS WI-
857 AM CDT TUE AUG 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR VILAS COUNTY EXPIRES AT 900 AM
CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED INTO 
UPPER MICHIGAN.

ADDITIONAL THUNDERSTORMS WILL AFFECT NORTH-CENTRAL WISCONSIN THIS 
MORNING AND COULD PRODUCE GUSTY WINDS AND SMALL HAIL.  FREQUENT 
LIGHTNING IS ALSO EXPECTED WITH THE STORMS.

LAT...LON 4633 9022 4590 9012 4610 8896 4647 8929

$$

JKL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:45 AM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Aug 9, 2:45 AM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
245 AM CDT TUE AUG 9 2005

.SHORT TERM...TODAY THROUGH WEDNESDAY. FORECAST FOCUS ON PRECIPITATION
CHANCES AND TEMPERATURES.

MCS IN MINNESOTA AND THE DAKOTAS WILL BE THE FOCUS FOR CONVECTION THIS
MORNING AS THE MODELS HANDLE THIS SYSTEM DIFFERENTLY. THE NAM AND NGM
MODEL BRING THE PRECIPITATION THRU MOST OF THE CWA THIS MORNING WHILE
THE GFS KEEPS THE PRECIPITATION NORTH OF THE CWA. ALTHOUGH THE
CONVECTION APPEARS TO BE HEADED IN A SOUTHERLY DIRECTION THE ATMOSPHERE
SEEMS TOO DRY AND STABLE AS WAS EVIDENCED BY STORMS ENTERING THE CWA
YESTERDAY AND EARLY THIS MORNING. THEREFORE WILL LEAVE THE FORECAST AS
IS AND KEEP THE SOUTHEASTERN CWA DRY FOR NOW. GIVEN THE FORECAST OF
KEEPING THE STORMS MORE NORTH TODAY WILL GO WITH HIGHER TEMPERATURES
WITH MANY 90 DEGREE READINGS ACROSS THE SOUTHERN CWA WITH COOLER
TEMPERATURES IN NORTH CENTRAL WISCONSIN WITH STORMS AND THE FRONT
PASSING THRU THE AREA.

THE FRONT WILL PASS THRU THE AREA TONIGHT BRINGING A HIGHER CHANCE FOR
PRECIPITATION ACROSS THE REGION THE MODELS DISAGREE ON THE TIMING AND
AMOUNT OF PRECIPITATION AS SOME CONVECTIVE FEEDBACK ON THE GFS WORKS ITS
WAY OUT WITH HIGHER PRECIPITATION AMOUNTS ACROSS THE NORTHERN CWA. THE
NAM SOLUTION IS SIMILAR TO THE GFS WITH HIGHER AMOUNTS ACROSS THE
NORTHERN CWA SO WILL LEAVE CHANCY POPS ACROSS THE SOUTHEASTERN CWA WITH
LIKELY POPS FURTHER NORTH AND WEST.

PRECIPITATION WILL COME TO AND END WEDNESDAY MORNING AS THE FRONT MOVES
SOUTH OF THE CWA. THE FRONT WILL USHER IN COOLER TEMPERATURES FOR
WEDNESDAY AS HIGHS 5 TO 10 DEGREES COOLER THAN TODAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY.
HIGH PRESSURE BUILDS INTO THE REGION WEDNESDAY NIGHT...THEN SLIDES
EAST OF THE AREA ON THURSDAY. MODELS DEPICTING SOME RETURN FLOW
PRECIPITATION THURSDAY INTO THURSDAY NIGHT (GFS). DECIDED TO LEAVE
FORECAST DRY AT THIS TIME AS ANY PRECIPITATION SHOULD BE LIGHT AND
ELEVATED. FRONT PUSHES INTO THE REGION ON FRIDAY...BRINGING A CHANCE
OF SHOWERS AND THUNDERSTORMS TO THE AREA...ESPECIALLY FRIDAY AFTERNOON
AND FRIDAY EVENING. THE FRONT SLOWLY SAGS SOUTH FRIDAY NIGHT...BUT
SOUTHERN PORTION OF THE FORECAST AREA WILL BE CLOSE ENOUGH TO THE FRONT
TO WARRANT A SMALL CHANCE ON SATURDAY. REMOVED ANY MENTION OF
PRECIPITATION OVER THE NORTH ON SATURDAY. FOR THE REMAINDER OF THE
PERIOD (SUNDAY AND MONDAY)...GFS DEPICTING BOUNDARY REMAINING SOUTH OF
THE AREA WITH GFS INDICATING PRECIPITATION FROM TIME TO TIME DURING THE
PERIOD. THINK PRECIPITATION FIELDS EXTEND TO FAR NORTH FROM MODEL
SURFACE BOUNDARY...THEREFORE WILL LEAVE DRY AS CONVECTION FROM PREVIOUS
DAYS MAY SAG THIS BOUNDARY EVEN FURTHER SOUTH THAN THE GFS WOULD
SUGGEST.

850MB TEMPERATURES COOL TO NEAR +10 C BY THE END OF THE PERIOD.
THEREFORE...CURRENT FORECAST TEMPERATURES LOOK REASONABLE THROUGHOUT
THE LONG TERM PERIOD.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

KURIMSKI/ECKBERG
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Aug 9, 3:45 AM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
345 AM CDT TUE AUG 9 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-100845-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
345 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING THUNDERSTORMS TO NORTH-CENTRAL AND CENTRAL
WISCONSIN TODAY...MAINLY NORTH OF A LINE FROM STURGEON BAY TO SHAWANO TO
WISCONSIN RAPIDS. THE STORMS WILL BECOME MORE NUMEROUS AS THE AFTERNOON
WEARS ON. AS THE COLD FRONT SAGS SOUTH THE STORMS WILL ENTER THE REST OF
NORTHEAST AND EAST CENTRAL WISCONSIN TONIGHT. SOME OF THE STORMS COULD
BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY AND SATURDAY.
HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.

LMZ521-522-541>543-564-100845-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
345 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN
GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING THUNDERSTORMS TO EXTREME NORTHERN LAKE MICHIGAN
TODAY...MAINLY NORTH OF STURGEON BAY. THE STORMS WILL BECOME MORE
NUMEROUS AS THE AFTERNOON WEARS ON. AS THE COLD FRONT SAGS SOUTH THE
STORMS WILL ENTER CENTRAL LAKE MIGHIGAN TONIGHT. SOME OF THE STORMS
COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY AND SATURDAY.
HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

KURIMSKI/ECKBERG
WEATHER.GOV/GREENBAY

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:15 AM CDTSevere Thunderstorm WarningGRBForest26 min
Aug 9, 3:13 PM CDTSevere Thunderstorm WarningGRBMarathon62 min
Aug 9, 3:37 PM CDTSevere Thunderstorm WarningGRBLanglade53 min
Aug 9, 4:11 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon64 min
Aug 9, 4:13 PM CDTSevere Thunderstorm WarningGRBOconto52 min
Aug 9, 4:38 PM CDTSevere Thunderstorm WarningGRBLanglade57 min
Aug 9, 4:44 PM CDTSevere Thunderstorm WarningGRBMarinette76 min
Aug 9, 5:09 PM CDTSevere Thunderstorm WarningGRBMarathon66 min
Aug 9, 5:35 PM CDTSevere Thunderstorm WarningGRBShawano56 min
Aug 9, 5:49 PM CDTSevere Thunderstorm WarningGRBLanglade, Menominee48 min
Aug 9, 5:56 PM CDTSevere Thunderstorm WarningGRBMarinette34 min
Aug 9, 6:22 PM CDTSpecial Marine WarningGRB68 min
Aug 9, 6:24 PM CDTSevere Thunderstorm WarningGRBWood55 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.